I was diagnosed with essential tremor 15 years ago at 50 years of age. My primary care physician sent me to a neurologist to be sure my symptoms weren’t Parkinson’s. They weren’t. The neurologist prescribed a couple of medications, but the side effects were worse than the tremors at the time. We finally settled on a beta blocker that helped.
The tremors were not a new thing for me. I am a musician and elementary music teacher. As a teenage clarinet player I had to always play seated with my instrument resting between my knees because the shaking was crazy. It was always worse with the adrenalin rush that comes with performing. I have had to give up clarinet, and only play piano for myself because of that. I teach children and sometimes conduct. At least one student will ask me if I’m nervous because my hands are shaking. I get the opportunity to educate, “No, I have something different in my brain that makes my hands shake.” And when I draw lines or music symbols for students to copy and they are a little bit of a mess, it gives me the opportunity to tell them to do their best because none of us are perfect. I think it’s a good life lesson.
I have noticed my hands getting worse over the past 10 years. I can’t do make-up or nail polish at all. Typing anything takes me three times as long. I don’t do soup unless I can drink it from a cup. Even using a utensil to eat can be a problem with things like rice, corn, beans, or other small pieces. I spill constantly. My four-year-old grandson has told me, “Gigi, your hands are so wiggly.”
My only concern right now is that it has started to impact my singing voice. I don’t have the control I once had and that makes me sad. I sing in my church choir and wouldn’t want to have to give that up because of ET.
I get frustrated sometimes, but know that it’s going to be okay. I’m pretty resilient and find workarounds for everything. There are still many things I can do. I love to garden and spend time with nature. I have family close by to help if I need them. And I hope with time, there will be other medical options to give relief.